Colorado, 2010

Damaging Winds in Colorado, July 14, 2010

July 14, 2010 · NWS GLD · 4 events in 1 county or zone

Thunderstorms produced 60 to 70 mph outflow which caused minor damage during the evening from Yuma to Idalia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produced 60 to 70 mph outflow which caused minor damage during the evening from Yuma to Idalia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 14, 4:24 PM MST, 1 hour earlier.

Area forecast discussion, Jul 14, 4:24 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
524 PM MDT WED JUL 14 2010

.DISCUSSION...
257 PM MDT WED JUL 14 2010

FORECAST CONCERN IN THE SHORT TERM IS THUNDERSTORM COVERAGE ACROSS
THE AREA AS A SURFACE TROUGH AND COLD FRONT MOVE ACROSS THE REGION
ALONG WITH A SHORT WAVE TROUGH MOVING EAST OF THE ROCKIES THIS
EVENING.

LONGER TERM FORECAST CONCERNS ARE TEMPERATURES RISING TO NEAR THE
CENTURY MARK AGAIN BY SATURDAY WITH ISOLATED TO SCATTERED
THUNDERSTORMS AS ANOTHER UPPER SHORT WAVE TROUGH CLIPS THE
CENTRAL HIGH PLAINS AS ANOTHER COLD FRONT MOVES THROUGH THE
FORECAST AREA.

THE GREATER POSSIBILITY OF THUNDERSTORM THIS EVENING WILL REMAIN
IN CLOSER PROXIMITY TO THE SURFACE TROUGH AND CLOSER TO THE
SURFACE FRONTAL POSITION ON THURSDAY AFTER IT MOVES THROUGH THE
FORECAST AREA. THIS TRANSLATES TO AN ISOLATED POSSIBILITY OF
THUNDERSTORM WITH SCATTERED THUNDERSTORMS OVER MAINLY THE
SOUTHEAST CORNER OF THE FORECAST AREA. HIGH TEMPERATURES AND
AVAILABLE MOISTURE ARE PRODUCING HUGE CAPE VALUES WITH SOMEWHAT
LOWER SHEAR VALUES IN THE VICINITY OF THE EXPECTED CONVECTIVE
DEVELOPMENT THAT WOULD INDICATE ANY SEVERE WEATHER WOULD BE IN THE
FORM OF LARGE HAIL.

HEAT INDICES HAVE BEEN A CONCERN THE PAST COUPLE OF DAYS WITH
DEWPOINTS IN THE UPPER 60S TO LOWER 70S WITH TEMPERATURES AROUND
THE CENTURY MARK. NO LONGER EXPECT IT TO BE A CONCERN ONCE THE
COLD FRONT MOVES THROUGH THE REGION THIS EVENING WITH DRYER AIR
BEHIND THE FRONT AND COOLER TEMPERATURES THROUGH THE REMAINDER OF
THE WEEK. DEWPOINT VALUES WILL BE IN THE MIDDLE 60S WITH DAYTIME
HIGHS APPROACHING 100 DEGREES OVER THE EASTERN PORTION OF THE
FORECAST AREA ON SATURDAY AHEAD OF THE NEXT COLD FRONT...SO HEAT
INDICES WILL HAVE TO BE MONITORED.

THE NAM IS HINTING AT A STRONGER COLD FRONT AND MORE PRECIPITATION
DEVELOPMENT IN THE VICINITY OF THE FRONT ON SATURDAY EVENING THAN
THE GFS. HAVE TRENDED THE POPS UPWARD THROUGH THE END OF THE
WEEKEND...BUT HAVE STILL KEPT THEM FAIRLY LOW DUE TO A LACK OF
CONFIDENCE IN THE POSITION OF THE COLD FRONT AS THE GFS SEEMS TO
STALL IT OVER THE CENTRAL PORTION OF THE FORECAST AREA.

LOCKHART
&&

.AVIATION...
524 PM MDT WED JUL 14 2010

FOR THE 00Z TAFS...VFR CONDITIONS WILL CONTINUE THROUGH THIS
AFTERNOON AT BOTH GLD AND MCK TERMINALS. THUNDERSTORMS HAVE
DEVELOPED ALONG THE PALMER DIVIDE...WITH TSRA POSSIBLY REACHING THE
GLD TERMINAL BY 02Z. HOWEVER...FROPA LOOKS TO UNDERCUT CONVECTION
BEFORE IT REACHES THE KS/CO BORDER...WITH RADAR ALREADY INDICATING A
WEAKENING TREND AS CONVECTION MOVES EASTWARD.

A POST FRONTAL EASTERLY FLOW WILL GRADUALLY INCREASE
TONIGHT...LEADING TO A THREAT FOR LOW CLOUDS...FOG...AND PERHAPS A
THUNDERSTORM DURING THE OVERNIGHT HOURS AND INTO THURSDAY MORNING.
MET GUIDANCE INDICATES POTENTIAL FOR LIFR/IFR CEILINGS AFTER 06Z
TONIGHT...HOWEVER I THINK THIS IS TOO NEGATIVE WITH NAM POTENTIALLY
OVERDOING LOW LEVEL MOISTURE ADVECTION. FOR GLD....BASED ON RUC BL
RH HIGHEST CONFIDENCE IS IN MVFR CONDITIONS DEVELOPING AROUND 07Z
WITH IFR CONDITIONS DEVELOPING DURING A SHORT WINDOW BEFORE SUNRISE.
VFR CONDITIONS LOOK TO PERSIST OVER MCK...AS LOWER DP VALUES
OVERNIGHT SHOULD HELP KEEP LOW LEVELS FROM SATURATING.

ANY FOG/STRATUS THAT DOES DEVELOP SHOULD BURN OFF AFTER SUNRISE
THURSDAY MORNING...WITH ISOLATED THUNDERSTORMS POTENTIALLY
DEVELOPING THURSDAY AFTERNOON.

DR
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR
KSZ004-015-016-029.

NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 14, 9:45 AM MST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED JUL 14 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT WED JUL 14 2010 /1145 AM CDT WED JUL 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN NORTHWEST KANSAS ALONG AND EAST OF A NORTON TO TRIBUNE
LINE. STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS AND PERHAPS A FEW TORNADOES.

TRIPLE DIGIT HEAT COMBINED WITH HIGH HUMIDITY WILL RESULT IN
DANGEROUS HEAT INDICES ABOVE 105 THE REST OF TODAY FOR PORTIONS OF
NORTHWEST KANSAS...INCLUDING THE COUNTIES OF
NORTON...GRAHAM...SHERIDAN AND GOVE....WHERE A HEAT ADVISORY HAS
BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH SATURDAY AS
DISTURBANCES PASS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

024

In the hours before

Special weather statement, Jul 14, 3:23 PM MST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT WED JUL 14 2010

KSZ029-142330-
GOVE-
523 PM CDT WED JUL 14 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES EAST OF THE MONUMENT ROCKS...MOVING
SOUTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3873 10066 3885 10047 3869 10017 3869 10018
      3869 10061
TIME...MOT...LOC 2223Z 313DEG 7KT 3876 10051

BULLER
Special weather statement, Jul 14, 5:16 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT WED JUL 14 2010

COZ090-150115-
YUMA COUNTY-
616 PM MDT WED JUL 14 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 611 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF
CLARKVILLE TO 6 MILES SOUTHEAST OF OTIS TO 8 MILES SOUTHEAST OF
ELBA...MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH...AND VERY HEAVY
RAINFALL ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4044 10211 3971 10256 3974 10281 4034 10280
      4035 10278 4041 10278 4044 10276
TIME...MOT...LOC 0016Z 270DEG 16KT 4036 10269 4008 10286
          3986 10303

BULLER

The radar

The Goodland radar (KGLD), 122 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
July 14, 5:24 PM MST
Where
Yuma County, 1.06 mi W of Yuma
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.120, -102.740

Thunderstorm Wind, Yuma

When
July 14, 5:32 PM MST
Where
Yuma County, 2.11 mi W of Yuma
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.120, -102.760

The report also stated that 0.33 inches of rain fell in about 5 minutes.

Thunderstorm Wind, Yuma

When
July 14, 5:35 PM MST
Where
Yuma County, Abarr
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.850, -102.720

The cooperative observer estimated peak wind gusts to be around 70 mph.

Thunderstorm Wind, Yuma

When
July 14, 7:05 PM MST
Where
Yuma County, 5.08 mi NE of Idalia
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.750, -102.230

A six-inch diameter tree limb was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234939, 234941, 234940, 234943.